Heavy Rain, Richland
- When
- June 19, 3:30 PM MST
- Where
- Richland County, 12.19 mi NNW of Enid
- Reported by
- Trained Spotter
- Coordinates
- 47.870, -104.850
Trained spotter estimated at least 3 inches of rainfall and culvert running near full capacity.
A stagnant weather pattern over the region, allowed multiple, prolonged thunderstorms to move over the same area. Areas of Petroleum County usually prone to flooding, experienced areal and stream flooding for most of the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A stagnant weather pattern over the region, allowed multiple, prolonged thunderstorms to move over the same area. Areas of Petroleum County usually prone to flooding, experienced areal and stream flooding for most of the day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 19, 12:28 PM MST, 3 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 128 PM MDT Wed Jun 19 2019 .DISCUSSION... As weak ridging is moving off to the east this afternoon a shortwave is moving into Northeast Montana. An associated cold front is currently across east-central Montana and will move into Phillips and Petroleum County shortly. This front will continue to progress eastward, reaching the North Dakota border later this evening. Southeast flow ahead of the front has drawn decent low- level moisture into the area with dewpoints generally in the middle 50s along and south of the Missouri River. This moisture, combined with temperatures in the 70s and steep low and mid-level lapse rates will allow for instability on the order of 1000 to 1500 J/kg to develop this afternoon. The wind shear is a little better than we saw yesterday with around 35 knots of surface to 6km shear, so the threat for at least marginally severe storms certainly exists. Wind gusts to around 60 mph and hail to half dollar size would be the primary threats. The best chances will be south of the Missouri River from near Jordan east to the North Dakota border. These storms will not be all that fast moving, so heavy rain is a threat and any area that gets multiple storms may see a minor flooding threat. The storms will move out of the area late this evening into early tonight. The primary upper-level low will then drop south out of Alberta into Montana tonight into Thursday. This will remain over the region into the weekend bringing with it cooler temperatures and continued chances for showers and thunderstorms. Brief drying is possible early next week as this upper low lifts back up into Canada, but the next trough moving toward the Pacific Northwest could bring a return to the wet pattern. There may also be an increasing potential for severe storms towards the middle and latter half of next week. -Mottice && .AVIATION... VFR with some MVFR in showers and thunderstorms. Thunderstorms are expected to become more widespread this afternoon with all TAF sites potentially receiving storms. They should move east of the area after 03 to 06 Z. -Mottice && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
316 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 NNW HINSDALE 48.45N 107.12W
06/19/2019 M0.75 INCH VALLEY MT PUBLIC
MOSTLY PEA HAIL BUT SOME STONES UP TO AROUND DIME OR
PENNY SIZE
&&
BRANDONBSpecial Weather Statement National Weather Service Glasgow MT 330 PM MDT Wed Jun 19 2019 MTZ017-022-192215- Garfield MT-Central and Southern Valley MT- 330 PM MDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD AND SOUTH CENTRAL VALLEY COUNTIES UNTIL 415 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Hell Creek Rec Area, or 28 miles north of Jordan, moving northeast at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... The Pines Rec Area and Hell Creek Rec Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Fort Peck Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4760 10693 4776 10706 4798 10664 4773 10650 TIME...MOT...LOC 2129Z 241DEG 21KT 4773 10689 Avery/Mottice
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
335 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HEAVY RAIN 12 SSE SPROLE 47.95N 104.94W
06/19/2019 M1.50 INCH RICHLAND MT TRAINED SPOTTER
TIME ESTIMATED FROM RADAR. RAIN ONGOING
&&
BRANDONBSpecial Weather Statement National Weather Service Glasgow MT 351 PM MDT Wed Jun 19 2019 MTZ024-192230- Richland MT- 351 PM MDT Wed Jun 19 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND COUNTY UNTIL 430 PM MDT... At 350 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Brockton, or 18 miles southeast of Poplar, moving east at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Richland County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4781 10508 4802 10509 4810 10466 4780 10462 TIME...MOT...LOC 2150Z 262DEG 14KT 4794 10491 Avery/Mottice
Special Weather Statement
National Weather Service Glasgow MT
401 PM MDT Wed Jun 19 2019
MTZ017-061-192245-
Northern Valley MT-Central and Southern Valley MT-
401 PM MDT Wed Jun 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL VALLEY COUNTY UNTIL
445 PM MDT...
At 400 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles east of Saco to 10 miles northwest of
Tampico to near Hinsdale. Movement was northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Vandalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4870 10676 4852 10668 4834 10670 4828 10710
4838 10705 4853 10710
TIME...MOT...LOC 2200Z 221DEG 19KT 4852 10699 4844 10695 4835 10702
Avery/MotticePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
410 PM MDT WED JUN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN 4 NNW HINSDALE 48.45N 107.12W
06/19/2019 M2.40 INCH VALLEY MT PUBLIC
UPDATED STORM REPORT. TOTAL RAINFALL UP TO NEARLY 2.5
INCHES WITH LOTS OF PONDING AT RESIDENCE
&&
BRANDONBThe national radar mosaic for the moment the first event began.
5 heavy rain, 1 flood. Local standard time, as filed.
Trained spotter estimated at least 3 inches of rainfall and culvert running near full capacity.
Public reported, via social media, over 4 inches of rain, including some pea size hail.
Dawson County DES Coordinator relayed reports of up to 3 inches of rainfall just west of Glendive and water running over multiple county roads.
Cooperative observer in Zortman reported a 24-hour rainfall total of 6.30 inches.
Trained spotter reported a road washed out in Landusky.
Public reported a 2-day rainfall total of 6.75 inches. All streams and creeks running full.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828485, 828487, 828486, 828483, 828481, 828484.